California, 2016Heavy Rain in California, April 27, 2016
April 27, 2016 · NWS HNX · 1 event in 1 county or zone
Pacific low pressure system moved southeastward over the central California region creating rain and thunderstorms across central California.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pacific low pressure system moved southeastward over the central California region creating rain and thunderstorms across central California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 27, 12:28 PM PST, 6 hours 17 minutes earlier.
Area forecast discussion, Apr 27, 12:28 PM PST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
128 PM PDT WED APR 27 2016
.SYNOPSIS...
RAINSHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL CALIFORNIA
THIS AFTERNOON AND INTO THE EVENING. HEAVY
RAIN...LIGHTNING...GUDTYWINDS AND HAIL IS POSSIBLE WITH THE
THNDERSTORMS. WHEN THUNDER ROARS, GO INDOORS. SKIES WILL CLEAR BY
THURSDAY AS WEAK HIGH PRESSURE MOVES IN OVER THE REGION.
&&
.DISCUSSION...SATELLITE IMAGERY SHOWS THE CENTER OF THE INCOMING
LOW PRESSURE SYSTEM MOVING SOUTHEAST ACROSS WINE COUNTRY AND RADAR
INDICATES THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS NOW
APPROACHING MERCED COUNTY FROM THE NORTHWEST. BASED ON TRAJECTORY
OF CURRENT ECHOES COMBINED WITH THE HIGH RESOLUTION RAPID REFRESH
MODEL'S HOURLY FORECASTS, THIS BAND OF PRECIPITATION WILL MOVE
SOUTHEAST ACROSS THE SAN JOAQUIN VALLEY PORTION OF THE FORECAST
AREA THIS AFTERNOON AND REACH KERN COUNTY BY LATE IN THE
AFTERNOON. MEANWHILE OVER THE SIERRA, AFTERNOON INSTABILITY IS ON
THE INCREASE DUE TO HEATING AND THE ADDED LIFT OF THE APPROACHING
SYSTEM. WINDS ARE BLOWING THROUGH THE TEHACHAPI PASS AND THE
ADJACENT MOJAVE AREA AND WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING SO THE WIND ADVISORY WILL REMAIN IN PLACE.
EXPECT SCATTERED THUNDERSTORMS THROUGH THE EVENING AS THE
ENERGY OF THE INCOMING LOW CONTINUES. OVER KERN COUNTY THE BEST
CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE IN THE EVENING AND
THEN LINGERING SHOWERS AND HIGH ELEVATION SNOW SHOWERS WILL
PERSIST THROUGH THE NIGHT.
FORECAST MODELS THEN MOVE THE LOW TO THE EAST ON THURSDAY HOWEVER
SOME WRAP AROUND FLOW WILL KEEP A THREAT OF SHOWERS IN THE SIERRA
AND KERN COUNTY MOUNTAINS. FOR FRIDAY, A RELATIVELY COOL AND DRY
NORTHERLY FLOW IS PROGGED BEFORE THE NEXT SYSTEM DROPS SOUTHWARD
INTO THE GREAT BASIN AS AN "INSIDE SLIDER" ON SATURDAY. THIS WILL
BRING ADDITIONAL SHOWERS TO THE SIERRA AND POSSIBLY THE EASTERN
PORTIONS OF THE KERN COUNTY DESERT IN WRAP AROUND MOISTURE ON
SUNDAY.
FOR NEXT WEEK, WEAK RIDGING IS PROGGED FOR EARLY IN THE WEEK FOR
DRY WEATHER WITH WITH ANOTHER TROUGH OF LOW PRESSURE AND SOME
PRECIPITATION CHANCES FOR LATE IN THE WEEK.
&&
.AVIATION...
INCREASING CLOUDINESS AND PRECIPITATION CHANCES THIS AFTERNOON WITH
IFR CONDITIONS POSSIBLE OVER THE SIERRA NEVADA DUE TO MOUNTAIN
OBSCURATIONS. MVFR CONDITIONS....WITH LOCAL IFR....DUE TO CIGS/VSBY
ARE POSSIBLE OVER THE SAN JOAQUIN VALLEY AND THE REMAINDER OF THE
CENTRAL CALIFORNIA INTERIOR IN SHOWERS AND ISOLATED THUNDERSTORMS
FROM THRU 06Z THUR. GUSTY WINDS BELOW THE PASSES OF THE KERN COUNTY
MOUNTAINS AND DESERT UNTIL 06Z THU. OTHERWISE...VFR CONDITIONS WILL
PREVAIL OVER THE CENTRAL CALIFORNIA INTERIOR DURING THE NEXT 24
HOURS.
&&
.AIR QUALITY ISSUES...
NONE.
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION
AN/OR TO PROVIDE FEEDBACK.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING CAZ095-098-099.
&&
PUBLIC...DUDLEY
AVN/FW...MV
SYNOPSIS...WP
WEATHER.GOV/HANFORD
In the hours before
Special weather statement, Apr 27, 3:40 PM PST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
440 PM PDT WED APR 27 2016
CAZ090>094-096-097-280030-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON CA-
MARIPOSA...MADERA...AND FRESNO COUNTY FOOTHILLS CA-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-EAST-
CENTRAL SAN JOAQUIN VALLEY CA-TULARE COUNTY MOUNTAINS CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-TULARE COUNTY FOOTHILLS CA-
440 PM PDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN KINGS...CENTRAL FRESNO...NORTHWESTERN KERN AND WESTERN
TULARE COUNTIES
UNTIL 530 PM PDT
AT 439 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINDSAY...OR 7 MILES EAST OF TULARE...MOVING EAST AT 25 MPH.
BLOWING DUST AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. REDUCED VISIBILITIES OF LESS THAN 100 TO 200 FEET MAY
OCCUR IN THE BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
VISALIA...TULARE...PORTERVILLE...DELANO...OROSI...EARLIMART...MCFARLAND...
LINDSAY...FARMERSVILLE...EXETER...ORANGE COVE...WOODLAKE...TERRA BELLA...
WOODVILLE...EAST PORTERVILLE...CUTLER...IVANHOE...POPLAR-COTTON CENTER...
EAST OROSI AND THREE RIVERS.
LAT...LON 3575 11960 3657 11933 3668 11929 3669 11879
3562 11898
TIME...MOT...LOC 2339Z 278DEG 21KT 3619 11920
SROWESpecial weather statement, Apr 27, 3:45 PM PST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
445 PM PDT WED APR 27 2016
CAZ091-092-095-280030-
KERN COUNTY MOUNTAINS CA-SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
445 PM PDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN KERN COUNTY
UNTIL 530 PM PDT
AT 444 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHAFTER...OR 20 MILES SOUTHWEST OF DELANO...MOVING EAST AT 25 MPH.
BLOWING DUST AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. REDUCED VISIBILITIES TO LESS THAN 100 TO 200 FEET MAY
OCCUR IN BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...WASCO...SHAFTER...MCFARLAND...TAFT...MARICOPA...MCKITTRICK...
ROSEDALE...VALLEY ACRES...SOUTH TAFT...DUSTIN ACRES...FORD CITY...DERBY
ACRES...TAFT HEIGHTS...TUPMAN...LAMONT...HARRIS RANCH...FAMOSO...
BUTTONWILLOW AND OILDALE.
LAT...LON 3506 11948 3507 11947 3508 11949 3509 11950
3509 11954 3510 11957 3518 11956 3518 11966
3526 11967 3526 11975 3578 11959 3561 11882
3485 11906
TIME...MOT...LOC 2344Z 278DEG 21KT 3549 11939
SROWESpecial weather statement, Apr 27, 4:15 PM PST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
515 PM PDT WED APR 27 2016
CAZ089-090-280100-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-EAST-
CENTRAL SAN JOAQUIN VALLEY CA-
515 PM PDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MERCED AND WESTERN MADERA COUNTIES
UNTIL 600 PM PDT
AT 515 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATWATER...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MERCED...ATWATER...LIVINGSTON...WINTON...DELHI...HILMAR-IRWIN...SAN LUIS
NATIONAL WILDLIFE REFUGE AND BALLICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3712 12083 3740 12085 3758 12041 3711 12041
3708 12057
TIME...MOT...LOC 0015Z 291DEG 10KT 3730 12062
SROWESpecial weather statement, Apr 27, 4:29 PM PST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
529 PM PDT WED APR 27 2016
CAZ091-092-095-099-280115-
KERN COUNTY MOUNTAINS CA-SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN KERN COUNTY DESERT CA-
529 PM PDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL KERN COUNTY
UNTIL 615 PM PDT
AT 527 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF DUSTIN ACRES...OR 17 MILES SOUTHWEST OF BAKERSFIELD...
MOVING SOUTHEAST AT 35 MPH.
BLOWING DUST AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM. REDUCED VISIBILITIES AS LOW AS 500 FEET WILL BE POSSIBLE IN
THE BLOWING DUST. HEAVY RAINFALL IS POSSIBLE IN THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...ARVIN...SHAFTER...MCFARLAND...TAFT...MARICOPA...WEEDPATCH...
METTLER...ROSEDALE...DUSTIN ACRES...LAMONT...TUPMAN...VALLEY ACRES...
FRAZIER PARK...LEBEC...LAKE OF THE WOODS...GRAPEVINE...FAMOSO...EDISON AND
OILDALE.
LAT...LON 3481 11898 3481 11918 3483 11925 3486 11924
3486 11928 3488 11928 3490 11947 3496 11948
3569 11923 3559 11858 3482 11882 3482 11889
3479 11889 3479 11897
TIME...MOT...LOC 0027Z 300DEG 29KT 3518 11924
SROWESpecial weather statement, Apr 27, 4:44 PM PST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
544 PM PDT WED APR 27 2016
CAZ091-092-280130-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
544 PM PDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN KINGS AND NORTHWESTERN KERN COUNTIES
UNTIL 630 PM PDT
AT 543 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTHWEST OF MCKITTRICK...OR 32 MILES WEST OF DELANO...MOVING
SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLACKWELLS CORNER...BELRIDGE AND LOST HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3553 12009 3562 12009 3561 12015 3562 12019
3579 12019 3577 11952 3534 11968
TIME...MOT...LOC 0043Z 299DEG 24KT 3561 11979
SROWESpecial weather statement, Apr 27, 6:36 PM PST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
736 PM PDT WED APR 27 2016
CAZ089-091-280315-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
736 PM PDT WED APR 27 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL KINGS AND SOUTHWESTERN FRESNO COUNTIES
UNTIL 815 PM PDT
AT 733 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WITH VERY HEAVY RAIN 9 MILES NORTH OF AVENAL...OR 25 MILES SOUTHWEST
OF HANFORD...MOVING SOUTHEAST AT ABOUT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. IN ADDITION TO
DANGEROUS LIGHTNING...GUSTY WINDS TO 30 MPH ARE POSSIBLE WITH THIS
STORM. THE STORM WILL CROSS I-5 NEAR AVENAL DURING THE NEXT 30
MINUTES. ROADWAY FLOODING IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
AVENAL...COALINGA AND KETTLEMAN HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3595 12009 3612 12031 3620 12023 3608 11994
TIME...MOT...LOC 0233Z 239DEG 49KT 3616 12006
KD
Heavy Rain, Merced
- When
- April 27, 6:45 PM PST to 7:20 PM PST
- Where
- Merced County, 0.68 mi S of Atwater Muni Arpt
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -120.602
Report received of road ponding at Taylor Jean Avenue and Elliot Avenue in Atwater by California Highway Patrol.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 30, 20168 deaths · $2.9 million · EF0 · 45 events
- Tornado and Damaging Winds in Texas, April 27, 20161 death · $200,000 · EF0 · 14 events
- Lightning Strike in Louisiana, April 27, 20161 death · 1 event
- Lightning Strike in Mississippi, April 27, 20161 death · $10,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 27 to 30, 2016$1.0 million · 1.75 in hail · 34 events
- Tornadoes and Flash Flooding in Kentucky, April 27, 2016$252,000 · EF1 · 22 events
- Tornadoes and Hail in Missouri, April 27, 2016$200,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Texas, April 27, 20161 injured · $61,000 · EF1 · 8 events
- Tornadoes and Hail in Iowa, April 27 to 28, 2016$78,000 · EF0 · 12 events
- Flash Flood and Hail in Mississippi, April 27 to 30, 2016$57,000 · 2.5 in hail · 12 events
- Tornadoes and Hail in Illinois, April 27 to 28, 2016$58,000 · EF0 · 10 events
- Tornadoes and Flood in Nebraska, April 27 to 29, 2016EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633377.